Wisconsin, 2010

Lake-Effect Snow in Wisconsin, December 25 to 26, 2010

December 25 to 26, 2010 · NWS DLH · 1 event in 1 county or zone

Lake effect snow was very localized, bringing up to 8 inches of snow to northern Iron County during the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Lake effect snow was very localized, bringing up to 8 inches of snow to northern Iron County during the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 25, 5:54 AM CST, 6 minutes earlier.

Area forecast discussion, Dec 25, 5:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
554 AM CST SAT DEC 25 2010

.AVIATION.../12Z TAF ISSUANCE/
CLOUD COVER OVER THE ENTIRE TAF PERIOD SHOULD GENERALLY RANGE FROM
IFR TO LOW MVFR ACROSS THE CWA.

&&

.PREV DISCUSSION... /ISSUED 405 AM CST SAT DEC 25 2010/

DISCUSSION...
PREV FCST ON TRACK WITH MINOR CHANGES...MAINLY TO
INCREASE SKY COVER. SHORT TERM FOCUS ON LAKE EFFECT SN ALONG SOUTH
SHORE OF LK SUPERIOR THROUGH WEEKEND. CURRENT SFC ANALYSIS SHOWS
THE WRN GRT LAKES ON ERN FLANK OF SLOWLY APPROACHING RIDGE WITH A
NRLY FLOW GENERALLY AROUND 5-10 KT. RADAR IMAGERY IS PICKING UP ON
LIGHT SNOW STREAMING OVER BAYFIELD/ASHLAND/IRON COUNTIES IN NRN
WIS ALTHOUGH NOT BEING PICKED UP BY SFC WX STATIONS OR VISIBLE ON
AREA WEB CAMS ATTM. THE LOCAL WRF IS HANDLING THE DEVELOPMENT OF
THE LES SN WELL SO WENT CLOSE TO THIS FOR AMOUNTS TODAY...MAINLY
IN THE AFTERNOON AS H85 TEMPS FALL A FEW MORE DEGREES. THE BEST
CHC FOR SN WILL BE ALONG THE BAYFIELD PENINSULA...EWRD INTO UPPER
MICHIGAN. SNOWFALL AMOUNTS TODAY WILL RANGE FROM AROUND AN INCH IN
MOST AREAS...UP TO 3 INCHES IN ISOLATED LOCATIONS ALONG THE HIGHER
TERRAIN OF THE GOGEBIC RANGE...INCLUDING THE COMMUNITIES OF HIGH
BRIDGE...MELLEN AND UPSON IN CENTRAL ASHLAND AND IRON COUNTIES.
ADDITIONAL LIGHT SNOW SHOWERS WILL BE FOUND ALONG THE SNOWBELT
OVERNIGHT AND INTO SUNDAY. THE BEST LAPSE RATES AND GREATEST
SNOWFALL INTENSITIES ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. SNOWFALL TOTALS WILL BE BORDERLINE ADVISORY /3-5 INCHES/
FOR LOCATIONS ALONG THE GOGEBIC RANGE. WILL HOLD OFF ON ISSUING
ANY HEADLINES ATTM.

EXTENDED...SUNDAY NIGHT THROUGH FRIDAY. SURFACE HIGH PRESSURE AND
UPPER LEVEL RIDGING WILL BE FOUND AT THE START OF THIS PERIOD...
USHERING IN A FAIRLY QUIET START TO THE WORK WEEK. IT WILL ALSO BE
MUCH WARMER THAN NORMAL...WITH HIGHS WELL INTO THE 20S AND POSSIBLY
EVEN INTO THE 30S. H85 TEMPS REACH AROUND ZERO BY 12Z MONDAY. WOULD
NOT BE SURPRISED TO SEE A PERIOD OF FZDZ SET UP EARLY IN THE WEEK. A
COLD FRONT WILL SWEEP ACROSS THE REGION MONDAY NIGHT AND TUESDAY...
ALTHOUGH H85 TEMPS WILL NOT FALL TOO DRAMATICALLY DURING THIS TIME.
BY TUESDAY NIGHT AND WEDNESDAY...THE GFS DEVELOPS A LOW PRESSURE
SYSTEM OVER THE NORTHERN ROCKIES...AND SPREADS WAA INDUCED PCPN INTO
THE CWA. LIKE THE COMBINATION ECMWF/GEM SOLUTION BEST HERE HOLDING
OFF THE PRECIPITATION UNTIL LATER IN THE WEEK. PREFER THE 00Z ECMWF
SOLUTION FOR THE THURSDAY/FRIDAY TIME FRAME. A FAIRLY SUBSTANTIAL
PERIOD OF PRECIPITATION MAY ACCOMPANY THE FIRST WAVE THAT IS
EXPECTED TO DEVELOP ACROSS THE UPPER MIDWEST THURSDAY/FRIDAY. BEYOND
THE EXTENDED PERIOD...THE MODELS CONTINUE TO HINT AT A VERY STRONG
LOW STORM DEVELOPING OVER THE WEEKEND. THIS IS STILL A WAYS OUT BUT
DEFINITELY WORTH POINTING OUT AT THIS POINT.

PREV DISCUSSION... /ISSUED 1205 AM CST SAT DEC 25 2010/

AVIATION.../06Z TAF ISSUANCE/
STRATUS DECK WILL CONTINUE ACROSS MUCH OF THE UPR MIDWEST THROUGH
THE TAF PD. MAINLY IFR CONDITIONS CAN BE EXPECTED THROUGH THE
OVERNIGHT AND EARLY MORNING CHRISTMAS DAY. POCKETS OF -FZDZSN WILL
AFFECT ALL OF THE NORTHLAND THROUGH THE LATE NIGHT AND EARLY
MORNING HOURS. SOME QUESTION AS TO WHETHER THE IFR STRATUS WILL
LIFT TO MVFR DURING THE DAYTIME HOURS...SO CONFIDENCE NOT AS HIGH
AFT AROUND 15Z. WINDS WILL REMAIN LIGHT OUT OF THE NORTH THROUGH
THE TAF PD.

&&

.POINT TEMPS/POPS...
DLH  18   7  18   1 /  10  10  10   0
INL  13  -1  17  -1 /  10  10  10   0
BRD  18   2  17  -1 /  10  10  10   0
HYR  25  12  21   1 /  20  30  20   0
ASX  25  18  22   4 /  50  50  40  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GRANING
EXTENDED....DAP
AVIATION...DAP
Hazardous weather outlook, Dec 25, 4:23 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
423 AM CST SAT DEC 25 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
423 AM CST SAT DEC 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

LIGHT SNOW WILL FALL ACROSS EXTREME NORTHERN WISCONSIN THIS
TONIGHT...PERSISTING THROUGH THE NIGHT. TOTAL SNOWFALL AMOUNTS FOR
SATURDAY AND SATURDAY NIGHT WILL RANGE FROM 2 TO 6 INCHES...WITH
ADDITIONAL LIGHT ACCUMULATIONS POSSIBLE INTO SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW WILL CONTINUE ALONG THE SOUTH SHORE OF LAKE SUPERIOR
THROUGH SUNDAY WITH AN ADDITIONAL INCH OF SNOW ACCUMULATION.

THERE IS A POTENTIAL FOR A WINTER STORM TO AFFECT ALL OR PORTIONS
OF THE NORTHLAND OVER THE NEW YEARS WEEKEND. PLEASE STAY TUNED TO
THE LATEST FORECAST FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-261030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
423 AM CST SAT DEC 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Iron

When
December 25, 6:00 AM CST to December 26, 10:00 PM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272069.